Hail, Renville
- When
- July 13, 4:10 PM CST
- Where
- Renville County, 0.85 mi NE of Franklin
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 44.540, -94.870
Scattered thunderstorms developed along a weak frontal boundary that was nearly stationary across southwest, to east central Minnesota, and over adjacent west central Wisconsin. Modest instability and enough wind shear allowed for a couple robust storms to develop along this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Scattered thunderstorms developed along a weak frontal boundary that was nearly stationary across southwest, to east central Minnesota, and over adjacent west central Wisconsin. Modest instability and enough wind shear allowed for a couple robust storms to develop along this front. One developed near Redwood Falls and dropped quarter size hail in southern Renville County, north of Franklin. Similar thunderstorm cores that produced quarter size hail near Franklin moved southward into eastern Redwood County but no reports of hail were received. A similar storm developed in the northern suburbs of the Twin Cities and produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Tue Jul 13 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 253 PM CDT Tue Jul 13 2021 Current radar imagery highlights an area of thunderstorms across northeast and east-central Minnesota. These storms are developing along a weak boundary that will push southeast over the remainder of the afternoon hours. A few stronger storms that develop could produce damaging winds and larger hail. A quick mesoanalysis has an area of 2000+J/Kg of MLCAPE with steep low level lapse rates yet lacking any bulk wind shear. This points toward a few isolated storms that could produce severe wind or hail this evening. Storms quickly dissipate over western Wisconsin tonight and then our attention turns to western Minnesota for convection approaching out of the Dakotas. Wednesday will be a rather active weather day with severe weather and excessive rainfall possible across our forecast area. A strong low level jet ahead of a depending surface low will advect ample moisture into the area. The 12z guidance has come into better agreement for Wednesday morning with an approaching convective complex moving into western MN. Guidance is further south than the previous runs and highlights the area along the MN/IA border into Wisconsin with the greatest severe risk. This matches up with the Storm Prediction Center's latest severe weather outlook. They shifted day 2 enhanced risk slightly south keeping it out of the Twin Cities Metro. The complex will have the potential for widespread damaging winds but a few stronger updrafts could produce larger hail as well. While lapse rates are not particularly impressive, the trend of a strong LLJ signals the potential for damaging wind despite the timing of the complex. Finally, a few tornadoes are possible with 25+kts of low level shear present in various CAM forecast soundings. This complex should thoroughly work over the environment but it could recover enough for another round of thunderstorms tomorrow afternoon along southern MN/along I-90. This will need to be monitored for potential severe after the initial complex moves through in the AM. .LONG TERM...(Thursday through Tuesday) Issued at 253 PM CDT Tue Jul 13 2021 Thursday will start out with lingering SHRA/TSTM across south central Mn and into west-central Wi. The mid-level trough is still overhead which leads to the continued low chances in our southeast CWA. The mean upper air pattern will slowly begin to change from a west- northwest flow aloft, to more of a northerly flow as a large trough develops over the eastern half of the CONUS. Over the Rockies, and extending into southern Canada, an anomalous ridge will continue to build. There are differences in the mean ridge and associated weak disturbance embedded in the upper ridge building across the Northern Plains from the GFS/EC. These differences are more apparent across the Dakotas which may lead to small chances of SHRA/TSTM this weekend. Either way, higher thickness values and associated thermal profile in the boundary layer suggest that the highest temperatures will occur north and west of MPX CWA. The latest GEFS and ECMWF MOS ensembles also support the worst conditions based on heat and humidity across the Dakotas, northern Minnesota, and southern Canada. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1242 PM CDT Tue Jul 13 2021 VFR conditions will continue this afternoon and evening with diurnal cumulus fields through sunset. Confidence has decreased regarding potential thunderstorm development along a weak cold front late this afternoon and evening across south central Minnesota, through the Twin Cities and into northwest Wisconsin. While isolated cells are possible, confidence is low to include a mention in the TAFs. A thunderstorm complex is expected to move out of South Dakota early Wednesday morning and move across most of the southern half of Minnesota and into western Wisconsin through the morning on Wednesday and into Wednesday afternoon. MVFR with embedded IFR conditions are possible. Some storms could be strong to severe. KMSP...a few isolated thunderstorms are possible across eastern MN. The main concern is after 21Z. /OUTLOOK FOR KMSP/ Wed...SHRA/TSRA likely, MVFR-IFR possible. Wind SE 5-10 kts. Thu...Chance SHRA/MVFR. Wind N-NE 5-10 kts. Fri...VFR. Wind E-SE around 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...BPH LONG TERM...JLT AVIATION...PA
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 303 PM CDT Tue Jul 13 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 142015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 303 PM CDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance for scattered thunderstorms to develop across eastern Minnesota this afternoon and spread into western Wisconsin in the early evening. A severe storm or two is possible with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. More thunderstorms are expected Wednesday and Wednesday evening. There is an Enhanced Risk of severe thunderstorms across much of thearea with all threats possible, but the most likely threat and area are high winds across southern Minnesota and western Wisconsin. Heavy rainfall and some flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Tue Jul 13 2021
MNZ065-132215-
Renville-
441 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RENVILLE COUNTY...
At 441 PM CDT, a strong thunderstorm was located near Franklin, or 13
miles east of Redwood Falls, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fairfax and Franklin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4446 9479 4447 9481 4449 9482 4449 9486
4452 9488 4453 9495 4454 9497 4466 9493
4462 9463 4445 9464
TIME...MOT...LOC 2141Z 286DEG 23KT 4459 9485
JLTThe Minneapolis radar (KMPX), 109 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959781, 959784.